Alert archive / Washington / Special Weather Statements in 2014

Special Weather Statement, NWS Spokane, WA

August 3, 2014Okanogan County, Washington

NWS Spokane, WA issued this special weather statement at Aug 3, 2014, 8:19 PM PDT for Okanogan County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 8:19 PM PDT (03:19 UTC)
Expired
Aug 3, 2014, 9:00 PM PDT
In force
41 min
Issued by
NWS Spokane, WA

County Okanogan County, WA

The radar

The Seattle radar (KATX), 175 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WWUS86 KOTX 040319
SPSOTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
819 PM PDT SUN AUG 3 2014
 
WAZ042-040400-
EAST SLOPES NORTHERN CASCADES WA-
819 PM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKANOGAN COUNTY
UNTIL 900 PM PDT...

AT 818 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES EAST OF STEHEKIN...OR 32 MILES WEST OF OMAK...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWISP...FOGGY DEW CAMPGROUND...BLACK PINE LAKE CAMPGROUND...CRATER
CREEK CAMPGROUND AND CARLTON.

LAT...LON 4813 12022 4829 12035 4840 12002 4826 11983
TIME...MOT...LOC 0318Z 250DEG 18KT 4825 12020 

$$

BT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:21 PM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 5:21 PM PDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
521 PM PDT SUN AUG 3 2014

.SYNOPSIS...
More showers and thunderstorms are forecast for the mountains
surrounding the Columbia Basin today. Isolated showers and
thunderstorms may impact the Idaho Panhandle mountains Monday.
Very warm conditions will continue with a slight cooling trend by
the end of next week.

&&

.DISCUSSION...
Radar shows most of the convection over the Cascades as the upper
level low churns north of the border in BC. Think one spoke from
this low is helping the convection to fire. These cells are
considerably weaker than yesterday and seem to be confined to the
terrain. Will see the convection wane by mid evening. Meanwhile,
litte if any convection will be seen in north Idaho or the Blues.
/rfox.

&&

.AVIATION...
00Z TAFS: Convection looks more isolated late this afternoon,
mainly terrain driven with little if any movement off the ridges.
Towering cu and disant showers will be seen from KEAT, but
confidence is low on it moving to the TAF sites. Otherwise expect
VFR conditions with light terrain winds. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  96  68  94  66  90 /  10  10  10   0   0   0
Coeur d'Alene  62  94  63  92  61  88 /  10  10  10  10  10  10
Pullman        59  95  59  92  57  88 /  10  10  10  10  10  10
Lewiston       71 101  71  99  69  95 /  10  10  10  10  10  10
Colville       58  98  59  97  58  94 /  10  10  10  10  10   0
Sandpoint      55  91  56  89  55  86 /  10  10  10  10  10  10
Kellogg        62  91  62  88  61  85 /  10  20  20  10  10  10
Moses Lake     67 102  67 100  64  95 /  10  10  10   0   0   0
Wenatchee      72 101  73  99  69  93 /  10  10  10  10  10   0
Omak           67 101  68 101  66  97 /  10  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 3, 7:04 AM PDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
704 AM PDT SUN AUG 3 2014

IDZ001>004-026-027-WAZ031>038-041>044-041415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
704 AM PDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 6:55 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
655 PM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     WINTHROP                48.47N 120.18W
08/02/2014  E45.00 MPH       OKANOGAN           WA   TRAINED SPOTTER

            HEAVY RAIN. WINDS ESTIMATED 30 GUSTS TO 45 MPH. SMALL TO
            MEDIUM TREE BRANCHES DOWN.

0402 PM     TSTM WND DMG     3 SW MILES              47.88N 118.33W
08/02/2014                   LINCOLN            WA   TRAINED SPOTTER

            ESTIMATED WINDS BETWEEN 50 AND 60 MPH. HEARD OF TREES
            DOWN AT TWO RIVERS MARINA.

0415 PM     TSTM WND GST     2 N COULEE CITY         47.64N 119.29W
08/02/2014  E0.00 MPH        GRANT              WA   NWS EMPLOYEE

            OUTFLOW BOUNDARY COMING FROM CLUSTER OF STORMS OVER
            DOUGLAS COUNTY HAS PRODUCED SUSTAINED WINDS OF 25 TO 35
            MPH WITH GUSTS TO 45 MPH ACROSS BANKS LANK AND INTO
            LINCOLN AND GRANT COUNTIES. SPOTTERS REPORTED BLOWING
            DUST WITH THIS ACTIVITY REDUCING VISIBILITY ACROSS THE
            LAKE AND LEADING TO WHITE CAPS ON LAKE. NWS EMPLOYEE ON
            BANKS LAKE SAID WINDS HAVE LASTED OVER 30
            MINUTES...STARTING FROM THE SOUTHWEST AND NOW SWITCHING
            TO THE NORTH.

0500 PM     TSTM WND DMG     2 W MILES               47.90N 118.33W
08/02/2014                   STEVENS            WA   BROADCAST MEDIA

            STRONG WINDS CREATED LARGE WAVES ON LAKE ROOSEVELT
            LEADING TO NUMEROUS BOAT DAMAGE NEAR TWO RIVERS MARINA.
            PICTURES VIA SOCIAL MEDIA SHOW WHAT LOOKS TO BE A LARGE
            HOUSE BOAT SINKING.

0502 PM     TSTM WND DMG     NESPELEM                48.17N 118.97W
08/02/2014                   OKANOGAN           WA   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES REPORTED AROUND NESPELEM.

0506 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            SPOTTER IN DEER PARK RELAYED THAT SEVERAL FIRES WERE
            REPORTED ACROSS NORTHERN SPOKANE COUNTY. RIVERSIDE MOBILE
            HOME PARK WAS BEING EVACUATED BECAUSE OF FALLING TREES.

0539 PM     TSTM WND GST     4 W WELLPINIT           47.89N 118.07W
08/02/2014  M68.00 MPH       STEVENS            WA   MESONET

            MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
            THUNDERSTORM OUTFLOW BOUNDARY.

0600 PM     TSTM WND DMG     6 NW SPOKANE            47.75N 117.49W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            POWER POLE SNAPPED

0600 PM     TSTM WND DMG     3 NNE SPOKANE           47.71N 117.38W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            TREE DOWN ON HOUSE ON E. DECATUR AVE.

0600 PM     TSTM WND DMG     2 N MEAD                47.80N 117.35W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            TREES DOWN BLOCKING US 2 NORTH OF MT SPOKANE DAY ROAD AND
            NEAR DEER PARK-MILAN ROAD.

0600 PM     TSTM WND DMG     4 WSW DIAMOND LAKE      48.10N 117.28W
08/02/2014                   PEND OREILLE       WA   BROADCAST MEDIA

            TREES DOWN BLOCKING SR 211

0600 PM     HAIL             5 NNW SPOKANE           47.74N 117.45W
08/02/2014  E1.50 INCH       SPOKANE            WA   BROADCAST MEDIA

            5 MILE PRAIRIE VIA TWITTER

0600 PM     TSTM WND DMG     3 SE SPOKANE            47.64N 117.37W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            TREE DOWN AT 17TH AND MT. VERNON

0600 PM     HAIL             5 NNW SPOKANE           47.73N 117.46W
08/02/2014  E1.00 INCH       SPOKANE            WA   NWS EMPLOYEE

            5 MILE PRAIRIE

0600 PM     TSTM WND DMG     3 SW SPOKANE            47.64N 117.46W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            THUNDERSTORM WINDS CAUSED A PORTION OF A TREE TO FALL ON
            A HOME.

0602 PM     TSTM WND DMG     6 NW SPOKANE            47.73N 117.51W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            12 TO 15 INCH DIAMETER TREE KNOCKED DOWN AT SUNDANCE GOLF
            COURSE FROM THUNDERSTORM GUST FRONT.

0605 PM     TSTM WND DMG     1 NNW SPOKANE           47.69N 117.42W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            4 TREES REPORTED DOWN AT HILL N DALE APARTMENTS AT
            MAGNESIUM ST. 1 TREE LANDED ON A VEHICLE LEADING TO CAR
            DAMAGE.

0610 PM     TSTM WND DMG     5 NNE CLAYTON           48.05N 117.50W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            40 FOOT TREE UPROOTED OVER DRIVEWAY ON NORTH GROVE RD.

0613 PM     TSTM WND DMG     3 NNE SPOKANE           47.71N 117.39W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            TREE DOWN AT ROWAN AND NEVADA

0630 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            TREES DOWN ON POWER LINES. 57 MPH WIND GUSTS

0630 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            LARGE TREE UPROOTED AND FELL ON HOME.

0635 PM     TSTM WND DMG     SANDPOINT               48.28N 116.56W
08/02/2014                   BONNER             ID   TRAINED SPOTTER

            WIDESPREAD WIND DAMAGE WAS OBSERVED ACROSS THE CITY OF
            SANDPOINT. A TRAINED SPOTTER FROM CLARK FORK RELAYED THAT
            A ROOF WAS BLOWN OFF ONE HOME AND HOTEL. NUMEROUS TREES
            WERE SNAPPED OFF THREE TO FOUR FEET FROM THE TRUNK. SOME
            TREES WERE STRIPPED OF LEAVES. WIDESPREAD POWER OUTAGES
            THROUGHOUT THE CITY.

0659 PM     TSTM WND DMG     3 NNW HOPE              48.29N 116.33W
08/02/2014                   BONNER             ID   TRAINED SPOTTER

            NUMEROUS TREES DOWNED OR SNAPPED THREE TO FOUR FEET FROM
            THE GROUND BETWEEN HOPE/TRESTLE CREEK TO
            KOOTENAI/PONDERAY ALONG HWY 200. SPOTTER DID NOT HAVE ANY
            DAMAGE AT RESIDENCE IN CLARK FORK BUT HAS NEVER
            EXPERIENCED WINDS AS STRONG AND STATED FIFTEEN FOOT TREES
            WERE ALMOST TOUCHING THE GROUND WHILE 60 FOOT TREES WERE
            BENDING AT A 45 DEGREE ANGLE.

0804 PM     TSTM WND DMG     CATALDO                 47.54N 116.32W
08/02/2014                   SHOSHONE           ID   TRAINED SPOTTER

            TREES LIMBS DOWN ACROSS THE COMMUNITY OF CATALDO FROM
            THUNDERSTORM WINDS.

0840 PM     TSTM WND DMG     SANDPOINT               48.28N 116.56W
08/02/2014                   BONNER             ID   PUBLIC

            MULTIPLE LARGE TREES DOWN, POWER IS OUT WITH MULTIPLE
            LINES DOWN, SOME STRUCTURES SUSTAINED DAMAGE, STREETS
            STILL BLOCKED BY DEBRIS. WINDS ESTIMATED TO 60 MPH.

0451 AM     TSTM WND GST     9 S KELLER              47.94N 118.69W
08/03/2014  M84.00 MPH       LINCOLN            WA   DEPT OF HIGHWAYS

            REPORTED BY FERRY OPERATOR AT KELLER.

0700 AM     HEAVY RAIN       NW LEAVENWORTH          47.60N 120.67W
08/03/2014  M0.55 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-40

0800 AM     HEAVY RAIN       8 NNE REPUBLIC          48.76N 118.66W
08/03/2014  M0.58 INCH       FERRY              WA   TRAINED SPOTTER

            COCORAHS WA-FY-5

&&

SBODNAR
Special weather statement, Aug 3, 8:19 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
819 PM PDT SUN AUG 3 2014

WAZ042-040400-
EAST SLOPES NORTHERN CASCADES WA-
819 PM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKANOGAN COUNTY
UNTIL 900 PM PDT...

AT 818 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES EAST OF STEHEKIN...OR 32 MILES WEST OF OMAK...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWISP...FOGGY DEW CAMPGROUND...BLACK PINE LAKE CAMPGROUND...CRATER
CREEK CAMPGROUND AND CARLTON.

LAT...LON 4813 12022 4829 12035 4840 12002 4826 11983
TIME...MOT...LOC 0318Z 250DEG 18KT 4825 12020

BT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:45 PM PDTFlash Flood WarningOTXChelan3 hr
Aug 3, 8:28 PM PDTFlash Flood WarningOTXOkanogan3 hr
Aug 4, 2:17 PM PDTFire Weather WatchOTX16 hr

Nearby

Special Weather Statements in Washington, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.